Georgia, 2021

Flash Flooding and Damaging Winds in Georgia, May 11 to 12, 2021

May 11 to 12, 2021 · NWS TAE · 4 events in 3 counties and zones

Slow moving thunderstorms brought around 6 inches of rain in just a few hours to portions of Decatur county, resulting in flash flooding. In addition, a few trees were blown down in portions of Colquitt and Worth counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Slow moving thunderstorms brought around 6 inches of rain in just a few hours to portions of Decatur county, resulting in flash flooding. In addition, a few trees were blown down in portions of Colquitt and Worth counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 11, 4:00 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, May 11, 4:00 PM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
500 PM EDT Tue May 11 2021

.NEAR TERM [Through Wednesday]...

The seabreeze is helping to kickoff scattered convection over the
Florida Big Bend this afternoon, with plenty of outflow collisions
helping to fire off new updrafts. However, with rather weak shear in
place, these storms are remaining fairly well behaved. Farther to
the west, more organized convection is being driven by an
approaching shortwave in the zonal 500mb flow. Effective shear is a
bit stronger in this area (30-40kt), which may support some isolated
severe wind gusts as the MCS approaches and move across the area
this evening. Most guidance eventually weakens this feature as it
moves into southern Georgia later in the evening. However, sunrise
Wednesday, an additional round of thunderstorms may approach the
western counties.

This next round of thunderstorms will move across the area during
the morning into the afternoon hours, with a low end risk of some
isolated damaging wind gusts.

Otherwise, temperatures will begin to cool on Wednesday as the
frontal boundary finally begins to push southward. Expect highs to
range from the upper 70s in the northern counties, to the upper 80s
in the far southeastern Big Bend.

.SHORT TERM [Wednesday Night Through Thursday Night]...

As the cold front continues to push southward Wednesday night into
Thursday we can expect shower and thunderstorm activity to begin
winding down as we transition into N-NE flow overnight. The cold
front is anticipated to be out of the area by Thursday afternoon
with cloudy conditions remaining in place through Friday morning.
Expect overnight lows to generally be in the mid to upper 50s with
daytime highs generally in the mid 60s in our northernmost counties
in SE AL and SE GA and generally in the mid 70s near the Gulf
Coast.

.LONG TERM [Friday Through Tuesday]...

Upper-level troughing will transition into ridging behind the cold
front. Surface high pressure pushes southeast bringing with it
relatively cooler and drier air for the weekend. This surface high
pressure then shifts eastward throughout the weekend and places us
back under southerly flow ahead of our next chance for precip early
next week. A frontal system moving towards NE CONUS is expected to
elongate and leave behind a stationary boundary across our area
early next week, leading to another round of unsettled weather
through the end of the long term. Expect a warming trend through
the long term with overnight lows generally in the mid 50s on
Friday increasing to the mid 60s by Tuesday. Expect daytime highs
generally in the mid 70s on Friday increasing to the upper 80s by
Tuesday.

&&

.AVIATION...
[Through 18Z Wednesday]

Scattered storms will impact KTLH and KVLD early this afternoon
before shifting to the western terminals later in the afternoon
into the evening. Activity should diminish overnight. However, IFR
cigs are expected at all terminals. Additional showers and a few
thunderstorms are expected again on Wednesday spreading from west
to east beginning in the morning hours.

&&

.MARINE...

Outside of possible showers and thunderstorms, winds and seas will
remain below headline levels through the middle of the week, as a
front remains stalled near the waters. The front will sag southward
by Thursday, with high pressure building in from the north. This may
allow for offshore winds to approach exercise caution levels from
Thursday through Sunday.

&&

.FIRE WEATHER...

Rain chances will remain elevated into Thursday, with no fire
weather concerns.

&&

.HYDROLOGY...

Cold front will sag into the area today and Wednesday then off the
Gulf coast Wednesday night. Good chances of rain will occur through
Thursday then end from west to east Thursday afternoon. Generally 1-
2 inches of rainfall will occur; the heavier side of those amounts
will fall through SE AL and SW GA. Some isolated higher amounts
could also occur if training of storms set up near the front. Beyond
Thursday, a dry forecast is in store into the weekend.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   68  85  60  71  55 /  40  60  40  40  10
Panama City   69  82  62  74  57 /  20  40  50  40  10
Dothan        65  77  56  66  52 /  70  80  50  40  10
Albany        67  80  55  64  53 /  50  70  50  50  10
Valdosta      66  85  58  68  54 /  40  80  40  40  10
Cross City    68  88  65  77  58 /   0  10  20  30  10
Apalachicola  69  82  64  74  57 /  10  20  40  40  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Camp
SHORT TERM...Oliver
LONG TERM...Oliver
AVIATION...Camp
MARINE...Oliver
FIRE WEATHER...Camp
HYDROLOGY...Oliver

In the hours before

Special weather statement, May 11, 4:06 PM EST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
406 PM CDT Tue May 11 2021

FLZ010-112145-
Washington FL-
406 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON COUNTY
UNTIL 445 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vernon, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Vernon, Chipley, Bradford, Wausau, Gilberts Mill, Brock Crossroad,
Chipley Municipal Airport, Orange Hill, Smyrna, Spring Hollow, Sunny
Hills and Sylvania.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3069 8569 3081 8548 3078 8548 3079 8543
      3070 8543 3057 8544 3053 8569
TIME...MOT...LOC 2106Z 246DEG 10KT 3062 8562

42-DVD
Special weather statement, May 11, 4:15 PM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
415 PM CDT Tue May 11 2021

FLZ010-012-112200-
Inland Bay FL-Washington FL-
415 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BAY AND SOUTHEASTERN
WASHINGTON COUNTIES UNTIL 500 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Vernon, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Holmes Valley, Gainer Spring, Betts, Bennett, Youngstown, Fountain,
Porter Lake, Singer Road, Saunders, Greenhead and Riverside.

LAT...LON 3058 8577 3059 8544 3057 8543 3057 8538
      3033 8539 3035 8552 3037 8554 3036 8556
      3038 8555 3038 8556 3037 8560 3040 8579
TIME...MOT...LOC 2115Z 274DEG 18KT 3048 8570

42-DVD
Special weather statement, May 11, 4:59 PM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
459 PM CDT Tue May 11 2021

ALZ066-067-112245-
Dale AL-Henry AL-
459 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DALE AND SOUTHERN
HENRY COUNTIES UNTIL 545 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Headland, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Headland, Kinsey, Newville, Haleburg, Sylvan Grove, Bells Crossroads,
Barnes, Tumbleton, Echo, Kirkland Crossroads, Blackwood, Capps,
Grandberry Crossroads, Snells Crossroads, Goldberg Field, Headland
Municipal A/P, Dancey, Miller and Balkum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3148 8507 3143 8507 3143 8508 3140 8508
      3137 8509 3133 8508 3131 8509 3131 8536
      3137 8552 3154 8546
TIME...MOT...LOC 2159Z 285DEG 19KT 3144 8541

42-DVD
Special weather statement, May 11, 5:55 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
655 PM EDT Tue May 11 2021

FLZ011-016-026-GAZ155-156-112345-
Liberty FL-Gadsden FL-Jackson FL-Decatur GA-Seminole GA-
655 PM EDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JACKSON...WESTERN
GADSDEN...NORTHEASTERN LIBERTY...WESTERN DECATUR AND CENTRAL SEMINOLE
COUNTIES UNTIL 745 PM EDT/645 PM CDT/...

At 655 PM EDT/555 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles northwest of
Chattahoochee to near Blountstown. Movement was northeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Bainbridge, Greensboro, Chattahoochee, Sneads, Gretna, Bristol, Grand
Ridge, Brinson, Hanover, Rock Bluff, Ausmac, Reynoldsville, Juniper,
Douglas City, Hosford, Rosedale, Recovery, Decatur Co A/P, Clio and
Jinks.

LAT...LON 3102 8459 3039 8465 3033 8472 3032 8470
      3030 8471 3030 8502 3043 8501 3044 8498
      3045 8500 3047 8499 3047 8500 3052 8499
      3058 8496 3058 8494 3061 8493 3061 8500
      3092 8501
TIME...MOT...LOC 2255Z 223DEG 23KT 3085 8494 3043 8497

42-DVD
Local storm report, May 11, 6:40 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
740 PM EDT TUE MAY 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND DMG     1 ENE CHASON            30.54N 85.18W
05/11/2021                   CALHOUN            FL   LAW ENFORCEMENT

            POWER LINE REPORTED DOWN NEAR 11548 NW
            COUNTY ROAD 274.

&&

DVD
Special weather statement, May 11, 6:43 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
743 PM EDT Tue May 11 2021

GAZ156-157-120015-
Decatur GA-Grady GA-
743 PM EDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR DECATUR AND GRADY COUNTIES UNTIL
815 PM EDT...

At 743 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bainbridge, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bainbridge, Cairo, Whigham, West Bainbridge, Attapulgus, Climax,
Vada, Ausmac, Capel, Elpino, Eldorendo, Rocky Hill, Decatur Co A/P,
Steinham Store, Harrells Still, Laingkat, Calvary, Reno, Fowlstown
and Princes Still.

LAT...LON 3108 8421 3068 8414 3070 8457 3107 8468
      3107 8465 3108 8464
TIME...MOT...LOC 2343Z 251DEG 19KT 3089 8450

42-DVD

The radar

The Tallahassee radar (KTLH), 64 km away, was scanning. The volume nearest the first event began at 23:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Decatur

When
May 11, 6:57 PM EST to 9:20 PM EST
Where
Decatur County, 4.64 mi NE of West Bainbridge to 4.74 mi NE of Bainbridge
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.949, -84.516

Water was flowing from a flooded field across Highway 97 due to heavy rainfall of around 6 inches in just a couple of hours.

Flash Flood, Decatur

When
May 11, 7:30 PM EST to 9:30 PM EST
Where
Decatur County, 4.31 mi SSW of Mt Pleasant to 4.57 mi SSW of Mt Pleasant
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.960, -84.480

Water was flowing across the road at 704 Old Pelham Road due to heavy rainfall of around 6 inches in just a couple of hours.

Thunderstorm Wind, Colquitt

When
May 12, 10:42 AM EST
Where
Colquitt County, Moultrie
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.170, -83.780

A tree was blown down in Moultrie.

Thunderstorm Wind, Worth

When
May 12, 10:55 AM EST
Where
Worth County, 0.44 mi S of Sylvester
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
31.524, -83.829

A tree was blown down onto a power line near E Welch St and Martin Luther King Jr Dr.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950251, 950252, 950253, 950254.